Georgia, 2014Wildfire in Georgia, April 18, 2014
April 18, 2014 · NWS FFC · 1 event in 1 county or zone
A cool ridge of high pressure was in place on the 18th with widespread rain pushing into the Southeast during the early morning hours. Despite the widespread moisture, a wildfire developed in north Georgia.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $580
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cool ridge of high pressure was in place on the 18th with widespread rain pushing into the Southeast during the early morning hours. Despite the widespread moisture, a wildfire developed in north Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 18, 2:00 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 18, 2:00 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT FRI APR 18 2014
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
OF COURSE THE MAIN STORY THROUGH THE SHORT TERM IS THE RAIN.
CLASSICAL CAD REMAINS IN PLACE RIDGING DOWN THE EASTERN SEABOARD BUT
IS IN THE PROCESS OF ERODING AS A STRONG UPPER WAVE MOVES ACROSS THE
SOUTHEAST...DEEPENING AND STRENGTHENING TO A CLOSED OFF LOW. A
SURFACE REFLECTION IS MOVING OUT OF THE GULF OF MEXICO AND INTO THE
FLORIDA PANHANDLE AT AFD TIME...AND IT SHOULD WORK ITS WAY EAST
NORTHEAST GENERALLY ALONG THE FLORIDA-GEORGIA BORDER. WIDESPREAD
GULF MOISTURE CONTINUES TO STREAM ACROSS THE SOUTHEAST. CONVECTION
IN FLORIDA IS ORIENTED NORTH-SOUTH /INSTEAD OF EAST-WEST/ SO IS NOT
ACTING TO CUT OFF ANY INFLOW...RATHER...IF ANYTHING...THE CONVECTIVE
ACTIVITY AND ASSOCIATED LATENT HEAT RELEASE IS LIKELY CONTRIBUTING
TO OVERALL ATMOSPHERIC MOISTURE CONTENT. A BIT OF DRY-SLOTTING
LEADING TO A REDUCTION IN RAIN ACROSS SOUTHWEST GEORGIA TOWARD
TALLAHASSEE...WITH HEFTY AMOUNTS ACROSS ALABAMA UNDERNEATH THE UPPER
WAVE ASSOCIATED WITH THE DEFORMATION AXIS. WILL PROBABLY SEE SOME OF
THE DRY-SLOTTING MOVE ACROSS THE SOUTHERN TIER OF OUR AREA BUT AS
THE ENTIRE SYSTEM MOVES EAST ALL HIRES AND SYNOPTIC GUIDANCE BRINGS
THIS DEFORMATION ZONE ACROSS CENTRAL GEORGIA. SEE HYDRO SECTION
BELOW FOR MORE ON QPF.
WITH THE WIDESPREAD RAIN...TEMPERATURES TODAY HAVE HELD PRETTY
STEADY IN THE LOWER TO MID 50S WITH WARMEST AREAS IN NORTHWEST
GEORGIA WHERE CLOUD COVER IS A LITTLE THINNER AND NOT QUITE AS MUCH
RAIN REACHING THE GROUND JUST YET DUE TO THE DRY DEWPOINTS.
EVAPORATIVE COOLING CONTRIBUTING TO THIS AS WELL. SHOULD DEFINITELY
SEE RECORD COLD HIGH AT CSG FOR TODAY AND STILL FLIRTING WITH IT AT
MCN. SO WITH THAT...NOT A HUGE DIURNAL RANGE FOR TONIGHT BUT SHOULD
STILL GET INTO THE 40S EVERYWHERE EXCEPT POSSIBLY EXTREME SOUTHEAST
ZONES WHERE THEY STAY NEAR 50 OR LOWER 50S. /WITH THE DEFORMATION
AXIS SETTING UP FOR TONIGHT IMAGINE IF IT WERE 15 DEGREES
COLDER...YIKES./ DEFINITELY WARMER ON SATURDAY STILL 10 OR SO
DEGREES BELOW NORMAL. SHOULD SEE AN AREA OF LINGERING PRECIP ACROSS
THE AREA AT LEAST THROUGH 18Z AS SURFACE FLOW SHIFTS OFF THE
ATLANTIC BRINGING ADDITIONAL LOW-LEVEL MOISTURE TO THE AREA. CLOUD
COVER ASSOCIATED WITH THE UPPER LOW WILL LINGER THROUGH THE REST OF
THE DAY SATURDAY WITH POPS LINGERING OVERNIGHT THROUGH EXTREME
SOUTHEAST ZONES.
STRONG SURFACE INVERSION REMAINS IN PLACE WITH THE DAMMING. JUST OFF
THE SURFACE HOWEVER...925MB WINDS ARE PROGGED UPWARDS OF 60KT ACROSS
SOME OF THE AREA. EVEN WITH THE INVERSION TO KEEP THIS JET JUST OFF
THE SURFACE...THERE WILL CONTINUE TO BE ENOUGH OF A SURFACE GRADIENT
TO WARRANT KEEPING THE WIND ADVISORY IN PLACE. EXPECT WINDS TO
INCREASE THIS EVENING AND OVERNIGHT ESPECIALLY ACROSS CENTRAL
GEORGIA. NORTHERN EXTENT OF ADVISORY IS IFFY BUT BETTER TO HAVE IT
OUT THAN NOT.
OTHER CONCERN IS POSSIBILITY OF THUNDER ACROSS THE AREA. JUST A
LITTLE MUCAPE CREEPING INTO SOUTHERN ZONES AT AFD TIME BUT DO NOT
EXPECT MUCH MORE THAN THAT THIS EVENING AND TONIGHT WITH THE
WIDESPREAD RAIN AND CLOUD COVER. CANNOT RULE OUT ISOLATED THUNDER ON
SATURDAY AS THE LAPSE RATES INCREASE IN RESPONSE TO THE UPPER LOW
MOVING ACROSS...SO HAVE INCLUDED ISOLATED THUNDER WORDING FOR
EXTREME SOUTHEAST ZONES.
TDP
.LONG TERM /SUNDAY THROUGH FRIDAY/...
MAINLY ONLY TWEAKS TO THE FORECAST BASED ON THE LASTEST GUIDANCE.
FORECAST MLCAPES NOW RUNNING 400-1000 FROM THE GFS AT 18Z TUESDAY WITH
NO SIGNIFICANT SHEAR WITH THE FRONT.
BDL
PREVIOUS DISCUSSION...
MAIN CLOSED LOW JUST OFF THE GA/CAROLINA COAST STAYS FAIRLY
STATIONARY THROUGH SUN AND MON BEFORE WEAKENING AND PUSHING
FURTHER OUT TO SEA TUE. CLOUDS WILL LINGER ACROSS THE AREA SUN
WITH MAYBE A FEW LIGHT SHOWERS SUN MORNING ACROSS SOUTHEASTERN
SECTIONS OF THE CWA. MODELS ARE IN VERY GOOD AGREEMENT THROUGH
MOST OF THE EXTENDED WITH MINOR DIFFERENCES IN TIMING AND AVAILABLE
MOISTURE WITH NEXT SYSTEM TUE.
00Z MON...A SHORTWAVE OVER THE MIDDLE OF THE COUNTRY DEVELOPS INTO
A CLOSED LOW CENTER AND MOVES OVER THE GREAT LAKE STATES BY 00Z
TUE. ITS TRAILING COLDS FRONT SWEEPS THROUGH THE MISSISSIPPI RIVER
VALLEY AND INTO NA GA BY 12Z TUE. WILL SEE SHOWER AND
THUNDERSTORMS SWEEP THROUGH THE STATE TUE AND COULD SEE SOME
FAIRLY STRONG STORMS AS INSTABILITY INDICES ARE INCREASING MODEL
RUN TO MODEL RUN. TEMPS WILL BE A LITTLE ABOVE NORMAL AND WITH
DEWPOINTS IN THE 50S AND LOW 60S...MLCAPE VALUES WILL BE
SUFFICIENT FOR SOME STRONG STORMS. DEEP SHEAR WILL BE SOMEWHAT
WEAK...0-6KM BULK SHEAR ONLY 10 TO 15 KTS. WILL CONTINUE TO
MONITOR. THIS FRONT SHOULD BE EAST OF THE STATE BY 00Z TO 06Z WED
WITH HIGH PRESSURE BUILDING BACK IN FOR WED AND THU.
01
&&
.HYDROLOGY...
PORTIONS OF CENTRAL GEORGIA /AMERICUS AND AREAS WEST/ HAVE ALREADY
RECEIVED AND INCH OF RAIN THROUGH 18Z TODAY. MIGHT BE PERIODS OF
BRIEF REDUCTION IN ACTIVITY ACROSS THAT SOUTHERN BORDER WITH THE
DRY-SLOTTING REACHING INTO THE FORECAST AREA...BUT WITH THE
DEFORMATION AXIS MOVING ACROSS THE AREA THAT AREA OF HEAVIER RAIN IN
ALABAMA /WHERE THEY HAVE RECEIVED BETWEEN 1.5-2 INCHES/...EXPECT QPF
TOTALS TO BE PRETTY HEFTY THIS EVENING AND OVERNIGHT. NEW STORM
TOTAL FROM AFD TIME TILL THE END OF THE EVENT BRINGS AN ADDITIONAL 2
INCHES /BASIN-AVERAGE/ TO SOUTHERN ZONES...WITH SOME AREAS SOUTHEAST
OVER 2.5 INCHES. OTHER CONCERN IS THAT RADARS ARE UNDERESTIMATING BY
ABOUT 15 PERCENT TODAY...NOT A WHOLE LOT BUT ENOUGH TO BE AWARE OF.
WITH THIS PROLONGED...WIDESPREAD RAIN WILL DEFINITELY SEE SOME
PROBLEMS ON AREA WATERWAYS ESPECIALLY ACROSS CENTRAL GEORGIA.
LOCATION AND TIMING OF FLOOD WATCH ALREADY IN PLACE LOOKS GOOD. IT
MAY GO A LITTLE LONG BUT WE CAN ALWAYS CANCEL EARLY WHEN RAIN MOVES
OUT.
TDP
CLIMATE...
RECORDS FOR FRIDAY APRIL 18...
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 90 1942 54 1902 64 1969 32 1936
1927
KATL 87 2002 50 1983 69 1927 33 1997
1937
1896
KCSG 91 2002 62 1983 69 2006 37 1962
1956
KMCN 90 1967 55 1921 66 1922 33 2001
1955
RECORDS FOR SATURDAY APRIL 19...
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 91 1917 51 1984 64 1927 30 1983
KATL 88 1941 50 1983 66 1927 30 1983
KCSG 91 2002 59 1983 68 1995 33 1983
1953
KMCN 91 2002 59 1910 66 1927 31 1983
1976
1968
&&
AVIATION...
18Z UPDATE...
MVFR TO IFR ALREADY MOVED IN SOUTH...EXPECT THAT TO CONTINUE
SPREADING NORTH WITH EVERYONE MVFR IN THE NEXT HOUR OR TWO WITH
IFR AND SHRA OVERNIGHT. MVFR VSBY WIDESPREAD AS WELL. SLOW
IMPROVEMENT SATURDAY MORNING AS SHRA MOVES OUT BUT STAYING MVFR
THROUGH THE END OF THE PERIOD. E TO ENE WINDS GENERALLY 12-18KT
WITH GUSTS 10KT ABOVE THAT...AND AS IS TYPICAL EXPECT SLIGHTLY
HIGHER AT ATL.
//ATL CONFIDENCE...18Z UPDATE...
HIGH ON OCCURRENCE OF EVENTS.
MEDIUM-HIGH ON TIMING.
TDP
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 46 60 48 71 / 100 80 20 10
ATLANTA 47 62 49 70 / 100 60 20 5
BLAIRSVILLE 45 62 47 72 / 80 60 20 5
CARTERSVILLE 48 64 50 72 / 100 50 20 5
COLUMBUS 49 63 51 73 / 100 40 10 5
GAINESVILLE 47 60 49 70 / 100 70 20 5
MACON 50 61 51 72 / 100 50 20 5
ROME 48 65 49 73 / 60 30 10 5
PEACHTREE CITY 48 62 49 71 / 100 50 10 5
VIDALIA 54 64 54 70 / 100 60 30 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING ZONES:
BALDWIN...BIBB...BLECKLEY...BUTTS...CHATTAHOOCHEE...CRAWFORD...
CRISP...DODGE...DOOLY...EMANUEL...GLASCOCK...GREENE...HANCOCK...
HARRIS...HOUSTON...JASPER...JEFFERSON...JOHNSON...JONES...
LAMAR...LAURENS...MACON...MARION...MONROE...MONTGOMERY...
MORGAN...MUSCOGEE...OGLETHORPE...PEACH...PULASKI...PUTNAM...
SCHLEY...STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...
TELFAIR...TOOMBS...TREUTLEN...TWIGGS...UPSON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON.
WIND ADVISORY UNTIL 2 AM EDT SATURDAY FOR THE FOLLOWING ZONES:
BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...CRAWFORD...CRISP...
DODGE...DOOLY...EMANUEL...GLASCOCK...HANCOCK...HARRIS...
HOUSTON...JEFFERSON...JOHNSON...JONES...LAURENS...MACON...
MARION...MONROE...MONTGOMERY...MUSCOGEE...PEACH...PULASKI...
SCHLEY...STEWART...SUMTER...TALBOT...TAYLOR...TELFAIR...TOOMBS...
TREUTLEN...TWIGGS...UPSON...WARREN...WASHINGTON...WEBSTER...
WHEELER...WILCOX...WILKINSON.
WIND ADVISORY FROM 6 PM THIS EVENING TO 8 AM EDT SATURDAY FOR
THE FOLLOWING ZONES: BANKS...BARROW...BARTOW...BUTTS...CARROLL...
CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...DAWSON...DEKALB...
DOUGLAS...FAYETTE...FLOYD...FORSYTH...GREENE...GWINNETT...HALL...
HARALSON...HEARD...HENRY...JACKSON...JASPER...LAMAR...LUMPKIN...
MADISON...MERIWETHER...MORGAN...NEWTON...NORTH FULTON...OCONEE...
OGLETHORPE...PAULDING...PICKENS...PIKE...POLK...PUTNAM...
ROCKDALE...SOUTH FULTON...SPALDING...TALIAFERRO...TROUP...
WALTON...WHITE...WILKES.
&&
SHORT TERM...TDP
LONG TERM....BDL
AVIATION...TDPHazardous weather outlook, Apr 18, 9:30 AM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1030 AM EDT FRI APR 18 2014
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1030 AM EDT FRI APR 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
...FLOOD WATCH IN EFFECT FOR MUCH OF CENTRAL AND EAST CENTRAL
GEORGIA THROUGH TONIGHT...
...WIND ADVISORY IN EFFECT FOR CENTRAL AND PORTIONS OF NORTH
GEORGIA THROUGH TONIGHT...
WEATHER HAZARDS EXPECTED...
REFER TO THE FLOOD WATCH /ATLFFAFFC/ FOR MORE INFORMATION ON THE
FLOOD POTENTIAL..
REFER TO THE WIND ADVISORY /ATLNPWFFC/ FOR MORE INFORMATION ON THE
WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY AS A COLD FRONT
SYSTEM MOVES TO THE AREA. INSTABILITY IS EXPECTED TO BE WEAK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Wildfire, Fannin
- When
- April 18, 3:30 PM EST to 3:40 PM EST
- Where
- Fannin forecast zone
- Property damage
- $580
- Reported by
- Park/Forest Service
- Coordinates
- 34.864, -84.320 (the zone’s center; the record gives no point)
The National Forest Service reported that a human-caused wildfire labeled Billigerent burned 0.1 acres and resulted in $575 in damages.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Alabama, April 18, 2014$13,000 · 4 events
- Rip Current in Florida, April 18, 20141 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, April 18, 20145 events
- Flooding in Alabama, April 18, 20145 events
- Damaging Winds in Montana, April 18 to 19, 201452 kt wind · 3 events
- High Wind in Wyoming, April 18, 201466 kt wind · 2 events
- Flood in Iowa, April 18 to 22, 20141 event
- Damaging Wind in Florida, April 18, 201455 kt wind · 1 event
- Funnel Cloud in Florida, April 18, 20141 event
- Heavy Rain in Georgia, April 18, 20141 event
- Flash Flood in South Carolina, April 18 to 19, 20141 event
- Damaging Wind in South Dakota, April 18, 201454 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511183.